Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Diagnosed with osteoporosis. Prescribed actonel. Looking for alternative medicine

Feb 2014
User rating for this question
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 2004
Answered : 5931 Questions
I have been diagnosed with osteoporsis, my dexa scan score was -3.7 after remaining constant for several years at -2.5, and my doctor has recommended I take actonel. I am not a believer in this or other osteoporosis drugs. I was on actenol once and had many side effects. Are there alternative treatments or medications/supplementations to help this condition?
Posted Sun, 10 Mar 2013 in Osteoporosis
Answered by Dr. Saurabh Gupta 38 minutes later
Thanks for posting your query.

Below I discuss a natural remedy for this bone thinning condition(Osteoporosis). Discuss with your doctor before you implement any of these natural remedy options:

Eat more fruits and vegetables - There is a positive link between fruit and vegetable consumption and bone health. To reduce your risk, have a diet that contains adequate protein and calcium.
Reduce alcohol intake if you are alcoolic
Reduce caffeine intake
Reduce or stop smoking if you are smoker.
Reduce cola intake - Intake of cola is associated with low bone mineral density in women. Reduce or avoid soft drinks due to their phosphorus content.
Weight bearing exercises are tremendously helpful as an osteoporosis treatment and osteoporosis prevention. Weight-bearing activities, such as running, jumping rope and lifting weights, put the bones under stress. This forces the bones to respond by becoming stronger. In contrast, low-impact exercise, like biking or swimming, works the heart and trims the waistline, but puts little strain on the bones.

Calcium supplements are important for osteoporosis prevention and treatment but they are not a cure by themselves. The mineral supplement can be taken at mealtime with dinner. However, calcium from food is a better option. Calcium from dietary sources is associated with a shift in estrogen metabolism toward the active 16alpha-hydroxyl metabolic pathway and with greater bone mineral density and thus may produce more favorable effects in bone health in postmenopausal women than will calcium from supplements. Take no more than 300 to 600 mg a day in divided dosages.

Vitamin D XXXXXXX foods include milk, cheese, sardines, cooked greens. Expose yourself to sun a few minutes a day. Or, take a multivitamin mineral supplement. Supplementation with vitamin D (400-2,000 IU per day) together with calcium (300-600 mg per day) may reduce the risk of falls and fall-related fractures in the elderly. Vitamin D deficiency is quite common in cases of hip fractures. Most elderly patients do not get enough vitamin D through sun exposure, particularly in cold climates with long winters. Vitamin D can be supplemented by taking a multivitamin and mineral complex, or through cod liver oil. A dosage of 400 to 800 units should be adequate. Sitting by the window or taking walks outside could be helpful.

Magnesium is not discussed as much, but this mineral could also be helpful.
Soy foods contain several components (isoflavones and amino acids) that potentially affect bone, however most studies do not show that ingestion of soy protein or soy foods has a major influence. Consume organic soy when possible, and fermented.

Estrogen replacement -- use lowest amount of natural estrogens for the least period of time.

Hip Protectors - Padded undergarments designed to cushion a fall have been promoted as being a way to prevent hip fractures in the elderly

Hope this discussion was useful. Please close this discussion, if you do not have any other queries. I would appreciate your reviews about this service.

Wishing you good health...
Dr Saurabh Gupta.
Orthopaedic Surgeon.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor